English auctions with ensuing risks and heterogeneous bidders
Audrey Hu,
Steven Matthews () and
Liang Zou
Journal of Mathematical Economics, 2018, vol. 76, issue C, 33-44
Abstract:
We establish conditions under which an English auction for an indivisible risky asset has an efficient ex post equilibrium when the bidders are heterogeneous in both their exposures to, and their attitudes toward, the ensuing risk the asset will generate for the winning bidder. Each bidder’s privately known type may affect both his risk attitude and the expected value of the asset’s return to the winner. An ex post equilibrium in which the winning bidder has the largest willingness to pay for the asset exists if two conditions hold: each bidder’s marginal utility of income is log-supermodular, and the vector-valued function mapping the type vector into the bidders’ expected values for the asset satisfies a weighted average crossing condition. However, this equilibrium need not be efficient. We show that it is efficient if each bidder’s expected value for the asset is nonincreasing in the types of the other bidders, or if the bidders exhibit nonincreasing absolute risk aversion, or if the asset is riskless.
Keywords: English auction; Ensuing risk; Heterogeneous risk preferences; Interdependent values; Ex post equilibrium; Ex post efficiency (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406818300181
Full text for ScienceDirect subscribers only
Related works:
Working Paper: English Auctions with Ensuing Risks and Heterogeneous Bidders (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:76:y:2018:i:c:p:33-44
DOI: 10.1016/j.jmateco.2018.02.002
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().